Virginia, 2022

Damaging Wind in Virginia, May 16, 2022

May 16, 2022 · NWS RNK · 1 event in 1 county or zone

A strong cold front triggered scattered thunderstorms across the Mid-Atlantic region . One of these storms became severe, producing localized wind damage in Henry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front triggered scattered thunderstorms across the Mid-Atlantic region . One of these storms became severe, producing localized wind damage in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 1:40 PM EST, 10 minutes earlier.

Area forecast discussion, May 16, 1:40 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
240 PM EDT Mon May 16 2022

.SYNOPSIS...
A cold front will cross the Mid Atlantic region this afternoon and
evening with showers and thunderstorms. Tuesday will be dry behind
the front then showers and thunderstorms return to the forecast
Wednesday and Thursday. Much above normal temperatures are expected
for Friday and Saturday ahead of the next cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM EDT Monday...

Well-defined short wave on water vapor images. This through axis
crosses the Mid Atlantic region this afternoon as the upper low
closes off in southeast Canada tonight. Region stays in
northwest 500 MB flow Tuesday.

The second line of showers and thunderstorms was developing from
southeast West Virgina into northwest North Carolina. While
there could be isolated severe thunderstorms in any location
ahead of this line, the most favorable environment will be
after 19Z/3PM east of a Lexington to Wilkesboro line. This is
where the best bulk shear and highest instability, CAPES
reaching 2000 J/kg, align.

Surface cold front will move east this afternoon and evening and
will be offshore by tonight. 850Mb temperatures will drop to around
+10 and in addition to the cooler air, the humidity will drop as
surface dew points decrease into the lower 40s to lower 50s by
Tuesday morning. Winds will be gusty this evening behind the front
due to the cold air advection, pressure rises of 6mb/6hr and a 20-
30kt northwest low level jet. Light breezy conditions will continue
with deep mixing on Tuesday.

Stayed close to NBM guidance for both lows tonight and highs on
Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 220 PM EDT Monday...

 A Warming Trend Into Thursday With Scattered Storms.

High pressure over the region will slowly slide east Tuesday night
into Wednesday. A warm front aloft will pass overhead and bring an
increase of clouds. Low temperatures Tuesday night will range from
the mid 40s in the mountains to the lower 50s in the Piedmont.
A nearly zonal flow aloft will allow upper-level disturbances to
move across the region. Rain chances increase across the mountains
Wednesday afternoon as a disturbance tracks to our north. Isolated
showers and thunderstorms are possible with best opportunity in the
west. High temperatures Wednesday will warm into the mid to upper
70s across the mountains and low to mid 80s in the Piedmont.

A second disturbance will move across the Ohio Valley into central
Virginia Wednesday night. Scattered showers and thunderstorms will
travel over southeast West Virginia by midnight, then fade as they
track east Thursday morning. Raised QPF up a little in the west
Wednesday night similar to WPC. Low temperatures Wednesday night
will be mild with readings in the mid 50s to mid 60s. The
combination of low level boundaries and solar heating will generate
showers and storms Thursday afternoon and evening. High temperatures
Thursday will vary from around 80 degrees in the mountains to around
90 degrees. It will be mild Thursday night with readings generally
in the upper 50s to lower 60s.

Moderate confidence in the Short Term Forecast.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 220 PM EDT Monday...

Heating up for the end of the week, followed by storm chances for
the weekend into early next week...

Southwest flow at the surface and aloft will pump warm air into our
region into the weekend. Temperatures should climb into the 80s and
90s especially east of the Blue Ridge. A quick look at NBM records
viewer showed that records at BCB and BLF will be challenged on
Friday. The record high at BLF is 87 in 1997 and 90 at BCB set in
1934.

 An upper level closed low tracks northeast from the Plains into
eastern Canada through the weekend. The associated surface low and
cold front will slide eastward. Expect increasing chances of showers
and thunderstorms for the beginning of the weekend with the passage
of the front. Surface high pressure in the Ohio Valley builds south
into our region by Sunday night. Drier weather continues into Monday.

Low to moderate confidence in the Long Term Period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...

A cold front extended from central Pennsylvania through eastern
Tennessee to central Mississippi. Showers and thunderstorms were
developing ahead of this boundary with MVFR/IFR visibility due
to heavy rain. Some MVFR ceilings were also over southeast West
Virginia into the mountains of Virginia. Ceilings will return
to VFR and clouds will erode this evening. Little to no cloud
cover is expected on Tuesday.

This front will will move east this afternoon and evening and
will be east of KLYH and KDAN by 23Z/7PM. Winds will be gusty at
15 to 25 knots from the west to southwest ahead of the front and
then turn to the northwest behind the front. The low level jet
will be strongest just behind the front this evening. Surface
wind speeds will diminish this evening overnight as high
pressure approaches the southern Appalachians and as surface
based inversion develops. Once mixing begins on Tuesday, gusts
of 15 to 25 knots are likely.

Above average confidence for the timing of the cold front today.

Average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

A warm front returns to the area on Wednesday and Thursday with
shower and thunderstorms returning with sub- VFR possible.
Coverage of showers and thunderstorms will be less and limited
to the mountains on Friday and Saturday. Prevailing conditions
will be VFR with above normal temperatures.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/NF
Hazardous weather outlook, May 16, 3:03 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
403 AM EDT Mon May 16 2022

NCZ001>003-018>020-VAZ007-009>017-WVZ042>044-507-508-170815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
403 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms may become severe this afternoon, capable of
producing locally damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-170815-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
403 AM EDT Mon May 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms may become severe this afternoon and evening, capable
of producing damaging winds, large hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 12:34 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Mon May 16 2022

NCZ006-161800-
Caswell NC-
134 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of eastern Caswell
County through 200 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yanceyville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Leasburg...
Hamer...
Semora...
and Topnot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3625 7943 3647 7939 3653 7914 3624 7915
TIME...MOT...LOC 1733Z 260DEG 24KT 3638 7933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Local storm report, May 16, 12:53 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND DMG     2 NNE REIDSVILLE        36.37N 79.67W
05/16/2022                   ROCKINGHAM         NC   BROADCAST MEDIA

            A SOCIAL MEDIA POST SHOWING A FEW LARGE TREE
            LIMBS DOWN IN REIDSVILLE.

&&
Local storm report, May 16, 1:02 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND DMG     2 ESE WENTWORTH         36.39N 79.72W
05/16/2022                   ROCKINGHAM         NC   911 CALL CENTER

            ONE TREE DOWN ALONG CAMP DAN VALLEY RD.

&&
Local storm report, May 16, 1:05 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     1 W WENTWORTH           36.40N 79.79W
05/16/2022                   ROCKINGHAM         NC   911 CALL CENTER

            ONE TREE DOWN ON SETTLE BRIDGE ROAD.

&&
Special weather statement, May 16, 1:13 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Mon May 16 2022

NCZ004-005-VAZ032-043-161845-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-
213 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of
northern Stokes, northwestern Rockingham, southwestern Henry and
southeastern Patrick Counties through 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Collinstown, or near Francisco, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart...
Sandy Ridge...
Spencer...
Bassett...
Sanville...
Penns Store...
and Critz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3652 8044 3655 8044 3655 8047 3666 8047
      3676 7996 3646 7994
TIME...MOT...LOC 1813Z 266DEG 30KT 3658 8038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, May 16, 1:42 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
242 PM EDT Mon May 16 2022

NCZ004-005-VAZ032-043-044-161915-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-Pittsylvania VA-
242 PM EDT Mon May 16 2022

...A strong thunderstorm will impact portions of
northeastern Stokes, northern Rockingham, southwestern Pittsylvania,
southern Henry and southeastern Patrick Counties and the City of
Martinsville through 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penns Store, or near Spencer, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Stoneville...
Spencer...
Axton...
and Sandy Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3645 8015 3665 8015 3675 7961 3640 7961
TIME...MOT...LOC 1842Z 271DEG 36KT 3656 8004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 16, 1:50 PM EST
Where
Henry County, 4.16 mi WSW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.560, -79.941

Multiple trees down due to thunderstorm winds along Horepasture Price Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020579.